Illinois, 2014Flooding in Illinois, June 26 to 30, 2014
June 26 to 30, 2014 · NWS DVN · 3 events in 3 counties and zones
Heavy rains during the second half of June across the Midwest resulted in the Mississippi River and several tributary rivers to go into major flood. In fact, the flooding continued into July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the second half of June across the Midwest resulted in the Mississippi River and several tributary rivers to go into major flood. In fact, the flooding continued into July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 10:57 PM CST, 3 minutes earlier.
Area forecast discussion, Jun 26, 10:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 PM CDT THU JUN 26 2014
.UPDATE...
ISSUED AT 1155 PM CDT THU JUN 26 2014
SHOWERS AND THUNDERSTORMS HAVE DISSIPATED OVER THE FORECAST AREA
THIS EVENING. A CLUSTER OF MOSTLY OUTFLOW DOMINATED STORMS OVER CENTRAL
AND WESTERN IA ARE LIKELY TO MEANDER SLOWLY EAST TO NORTHEAST AND
POSSIBLY REACH INTO THE FORECAST AREA IN A WEAKENING FASHION
OVERNIGHT AS THEY MOVE AWAY FROM THE BETTER FEED OF MOISTURE AT
850 MB AND INTO A SLIGHTLY DRIER LOW LEVEL AIRMASS OFF THE GREAT
LAKES AT THE SURFACE. HAVE THUS LOWERED POPS TO SLIGHT CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORM OVER THE ENTIRE AREA...WITH
HIGHEST POPS CONCENTRATED OVER THE NORTHWEST.
&&
.SYNOPSIS...
ISSUED AT 319 PM CDT THU JUN 26 2014
12Z UPPER AIR ANALYSIS HAS DEEP TROPICAL MOISTURE SLOWLY MOVING
NORTH FROM MEXICO INTO THE WESTERN PLAINS. AN 850MB WARM FRONT RAN
ACROSS NORTHEAST NEBRASKA INTO WESTERN MISSOURI. SEVERAL WEAK
UPPER LEVEL DISTURBANCES WERE IN THE FLOW ALOFT FROM THE LOWER
MISSOURI VALLEY INTO THE PLAINS. SATELLITE/RADAR TRENDS THROUGH
MID AFTERNOON SHOW PLENTY OF DIURNAL CLOUDS AND CONVECTION FROM
WESTERN ILLINOIS INTO THE PLAINS.
18Z SFC ANALYSIS HAS A FRONTAL BOUNDARY FROM NEAR KHPT TO NEAR KCVG.
AN OUTFLOW BOUNDARY RAN FROM SOUTHERN INTO WESTERN IOWA. DEW POINTS
WERE IN THE 60S ACROSS THE MIDWEST WITH AN AREA OF 70 PLUS DEW
POINTS FROM THE LOWER MISSISSIPPI VALLEY INTO THE MID MISSOURI
VALLEY.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 319 PM CDT THU JUN 26 2014
BASED ON SATELLITE/RADAR TRENDS...THE CONVECTION OCCURRING ACROSS
THE AREA AND BACK INTO CENTRAL IOWA WILL CONTINUE THROUGH SUNSET AND
THEN DISSIPATE. THE SLOW MOVEMENT OF THE CONVECTION MEANS THAT SOME
AREAS WILL SEE AN INCH OF RAIN IN A VERY SHORT TIME PERIOD.
THERE SHOULD BE A BREAK IN ANY CONVECTION FROM LATE EVENING THROUGH
VERY EARLY FRIDAY MORNING. SEVERAL MODELS INDICATE A WEAK
DISTURBANCE MOVING INTO THE AREA AFTER MIDNIGHT WHICH MAY ALLOW A
NEW ROUND OF NOCTURNAL CONVECTION TO DEVELOP. A MUCH STRONGER
DISTURBANCE APPROACHES AROUND SUNRISE FRIDAY WHICH IS EXPECTED TO
HELP INITIATE A NEW ROUND OF CONVECTION.
ON FRIDAY ANY CONVECTION THAT DEVELOPS OVERNIGHT SHOULD DISSIPATE
DURING THE MORNING AS THE OVERALL FORCING WEAKENS. BY MID DAY AND
THROUGH FRIDAY AFTERNOON THE COMBINATION OF DIURNAL HEATING AND A
NEW ROUND OF FORCING IS EXPECTED TO DEVELOP A NEW ROUND OF DIURNAL
CONVECTION.
THE CONVECTION THAT OCCURS TONIGHT INTO FRIDAY IS EXPECTED TO BE
ISOLATED TO POSSIBLY VERY SCATTERED IN NATURE. THUS WHILE THERE IS A
THREAT OF RAIN...A GOOD PORTION OF THE AREA IS EXPECTED TO REMAIN
DRY.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 319 PM CDT THU JUN 26 2014
UNSETTLED TO STORMY WEATHER WITH RISK OF HEAVY RAINS THROUGH MONDAY...THEN
SEASONABLY COOL AND COMFORTABLE.
OVERVIEW...INITIALIZATION AND VERIFICATION ON LARGE SCALE KINEMATIC
FIELDS VERY GOOD BUT AGAIN ALL SOLUTIONS POOR ON MOISTURE POOLING AND
PRECIPITATION AND BL TOO MOIST MOST SOLUTIONS WITH HI-RES ECMWF THE
LEAST WORST. THE TOO MOIST BL CONDITIONS SUGGEST GUIDANCE IS TOO MILD
FOR MINS MOST LOCATIONS AND A BIT TOO COOL FOR HIGHS. PREFER A 60/40
MIX OF HI-RES ECMWF TO GFS/GEM-NH BLEND.
FRIDAY NIGHT...MINOR CHANGES MADE WITH ISOLATED SHOWERS AND NON-SEVERE
STORMS AHEAD OF UPPER DISTURBANCE AND MOISTURE PLUME FROM THE SOUTHEAST.
SOUTHEAST WINDS OF 5 TO 10 KTS SHOULD LIMIT ANY LIGHT FOG FORMATION
AND BL DECOUPLING WITH LOWS AROUND 70F SUGGESTED.
SATURDAY AND SATURDAY NIGHT...PARTLY TO MOSTLY CLOUDY WITH AREAS OF
SHOWERS AND STORMS WITH CHANCE TO LIKELY POP COVERAGE FROM MOISTURE
PLUME AND UPPER DISTURBANCES FROM SOUTH AND WEST. TIMING POOR CONFIDENCE
WITH FORCING TOOLS SUGGESTING BEST OPPORTUNITIES MORE SATURDAY NIGHT.
LOW LEVEL JET AND MARGINAL INSTABILITY SUGGESTS MOSTLY LIGHT TO MODERATE
AMOUNTS ATTM WITH ISOLATED AMOUNTS TO AROUND AN INCH POSSIBLE. HIGHS
A FEW DEGREES HIGHER IN THE MIDDLE 80S AND MINS AROUND 70F.
SUNDAY AND SUNDAY NIGHT...POSSIBLE DRY PERIOD BETWEEN DISTURBANCES
SUNDAY THAT LATER SHIFTS MAY BE ABLE TO REDUCE POPS FURTHER. HIGHS
IN THE MIDDLE 80S BUT CLOUD COVERAGE WILL THE KEY THAT WOULD IMPACT
HIGHS +/- 3 DEGREES EITHER WAY. CURRENT FORECAST IS FOR PARTLY SUNNY
SKIES OVERALL. SUNDAY NIGHT...INCREASING POPS MAINLY LATE WITH MCS
SUGGESTED TO IMPACT AREA FROM THE WEST WITH HEAVY RAIN AND POSSIBLE
SEVERE. HAVE MINS AROUND 70 DEGREES THAT COULD BE +/- 5 DEGREES WITH
HIGH DEWPOINTS EITHER WAY IF STORMS DO NOT FORM (HIGHER) OR DO OCCUR
(LOWER) WITH EVAPORATIVE COOLING. RAIN TOTALS AOA 1 INCH ARE SUGGESTED
WITH THIS MCS EVENT...POSSIBLY SOME SEVERE FROM STRONG WINDS.
MONDAY AND MONDAY NIGHT...TRENDS SUPPORT CHANCE TO LIKELY POPS WITH
DECENT RISK OF SEVERE AND HEAVY RAINS WITH BACK BUILDING OR TRAINING
OF STORMS. LOCAL TOOLS SUGGEST A MODERATE END SEVERE WEATHER EVENT
WITH STRAIGHT LINE WINDS OF 60 TO POSSIBLY ISOLATED NEAR 80 MPH IN
THE PM HOURS AND SOME LARGE HAIL OVER 1 INCH. PW/S OF 1.75 INCHES OR
MORE WITH BACK BUILDING SUGGEST 1 TO 2 PLUS INCHES THAT WOULD CAUSE
MORE PROBLEMS FOR RIVERS IF WELL OVER AN INCH. HIGHS AGAIN A CHALLENGE
WITH MID 80S A GOOD COMPROMISE FOR NOW DEPENDING ON CLOUDS AND PRECIPITATION.
LOWS SHOULD WITH EVAPORATIVE COOLING TO BE MOSTLY IN THE MID TO UPPER
60S.
TUESDAY AND WEDNESDAY...STRONGER AND FASTER PASSAGE OF COOL FRONT
SUPPORTS DRYING WITH COMFORTABLE HUMIDITIES. HIGHS 80-85 DEGREES
WITH DEWPOINTS FALLING INTO THE 50S AND MODERATE NW WINDS AND LOWS
TUESDAY NIGHT IN THE 50S. WEDNESDAY...SHOULD BE SPLENDID WITH
HIGHS IN THE 70S WITH LOWS LOWER TO MIDDLE 50S AND LOTS OF
SUNSHINE. NW WINDS ONCE AGAIN MAY BE MODERATE AND A BIT GUSTY.
THURSDAY...COOL CANADIAN HIGH PRESSURE TO KEEP THINGS DRY AND PLEASANTLY
COOL WITH LIGHT WINDS AND SUNSHINE. HIGHS AGAIN IN THE 70S WITH MINS
POSSIBLY AS LOW AS UPPER 40S IF BL DECOUPLES WITH SURFACE HIGH OVERHEAD.
THIS WOULD BE NEAR RECORD MINS FOR JULY 4TH. THIS SHOULD BE BETTER KNOWN
IN THE NEXT FEW DAYS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1155 PM CDT THU JUN 26 2014
SHOWERS AND THUNDERSTORMS HAVE SHIFTED TO CENTRAL IA THIS EVENING
AND VFR CONDITIONS ARE EXPECTED TO PREVAIL OVER THE EASTERN IA AND
NW IL TERMINALS THROUGH MUCH OF TONIGHT. TOWARD MORNING...LIGHT
FOG IS EXPECTED TO DEVELOP AS LIGHT EAST WINDS BRING COOLER AIR
INTO THE AREA. THE LATEST FORECASTS HAVE VISIBILITIES BECOMING
MVFR AT MOST SITES THROUGH THE EARLY DAYLIGHT HOURS. FROM LATE
FRIDAY MORNING THROUGH AFTERNOON...WINDS WILL INCREASE AND BECOME
MORE SOUTHERLY. ANY FOG WILL BE GONE BY LATE MORNING WITH VFR
CONDITIONS RETURNING. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS
THROUGHOUT...BUT THE TAFS WILL CONTINUE TO FEATURE PROB30 WORDING
FOR THUNDERSTORMS IN THE MOST FAVORABLE LATE AFTERNOON AND EARLY
EVENING PERIODS.
&&
.HYDROLOGY...
ISSUED AT 319 PM CDT THU JUN 26 2014
APPEARS MOST LOCATIONS COULD RECEIVE 1 TO POTENTIALLY LOCALLY 3+
INCHES OF RAIN THE NEXT 4 DAYS. RAIN AMOUNTS OVER AN INCH LIKELY
WOULD PUSH AREA RIVER LEVELS HIGHER. RAIN AMOUNTS OVER 2 AND
DEFINITELY 3 INCHES SHOULD HAVE SIGNIFICANTLY HIGHER IMPACTS ON
RIVER LEVELS. IMPACTS OF THIS RISK WILL BE BETTER KNOWN OVER THE
NEXT COUPLE OF DAYS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...SHEETS
SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...SHEETS
HYDROLOGY...NICHOLS
Hazardous weather outlook, Jun 26, 3:36 AM CST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT THU JUN 26 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT THU JUN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK
AREA...ESPECIALLY THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL PERIODS OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
EARLY NEXT WEEK. AT THIS TIME...IT APPEARS THAT STORMS WILL BE
MOST LIKELY FRIDAY EVENING...SATURDAY NIGHT AND SUNDAY...AND AGAIN
ON MONDAY. THE EXACT TIMING OF THESE STORMS WILL DEPEND LARGELY ON
THE TIMING OF UPPER LEVEL WAVES...WHICH IS SOMEWHAT UNCERTAIN...
AND FUTURE FORECASTS SHOULD BE MONITORED CAREFULLY.
THE STRONGEST AND MOST WIDESPREAD STORMS ARE EXPECTED TO AFFECT
THE AREA MONDAY AND MONDAY EVENING...AS A FRONT MOVES THROUGH THE
REGION. WITH ANY STORMS THAT DO OCCUR THROUGHOUT THE WEEKEND...THERE IS
CONFIDENCE HEAVY RAINFALL WILL BE A THREAT DUE TO A CONTINUED
MOIST ATMOSPHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 26, 5:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 1 W BETTENDORF 41.56N 90.49W
06/26/2014 M0.95 INCH SCOTT IA TRAINED SPOTTER
OCCURRED OVER THE PAST HOUR.
&&
DLSFlood, Henderson
- When
- June 26, 11:00 PM CST to June 30, 11:59 PM CST
- Where
- Henderson County, 7.64 mi WSW of Lomax to 3.18 mi SSW of Lomax
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.630, -91.200
Heavy rains during the second half of June resulted in the Mississippi River at Burlington, IA and Gladstone, IL going above their respective major flood stage levels. They crested about 5.5 to 6 feet above their major flooding levels during the evening of July 5 and morning of July 6. They fell below their major flood stage levels in mid July.
Burlington rose above its major flood stage level of 18 feet on June 27 around 12 am CDT. It crested around 23.65 feet around 8 am CDT July 6. It fell below the major flood stage level during the late afternoon of July 16.
Gladstone rose above its major flood stage level of 14 feet on June 29 around 12 am CDT. It crested around 19.83 feet around 8 pm CDT July 5. It fell below the major flood stage level around 8 am CDT July 15.
Flood, Mercer
- When
- June 26, 11:00 PM CST to June 30, 11:59 PM CST
- Where
- Mercer County, 8.26 mi WNW of Eliza to 3.17 mi SW of New Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.340, -91.120
Heavy rains during the second half of June resulted in the Mississippi River at New Boston, IL and Keithsburg, IL going above their respective major flood stage levels on the afternoon and evening of June 28. They crested about 5.5 to 6 feet above their major flooding levels on July 5. They fell below their major flood stage levels on July 14.
New Boston rose above its major flood stage level of 18.5 feet on June 28 around 10 pm CDT. It crested around 24.52 feet around 2 am CDT July 5. It fell below the major flood stage level around 2 am CDT July 14.
Keithsburg rose above its major flood stage level of 17 feet on June 28 around 1 pm CDT. It crested around 22.63 feet around 645 pm CDT July 5. It fell below the major flood stage level around 230 pm CDT July 14.
Flood, Rock Island
- When
- June 30, 9:20 PM CST
- Where
- Rock Island County, 10.37 mi W of Illinois City to 4.32 mi WSW of Illinois City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.400, -91.100
Heavy rains during the second half of June resulted in the Mississippi River at Rock Island, IL and Illinois City, IL going above their respective major flood stage levels. They crested about 3 to 4.5 feet above their major flooding levels during the evening of July 4 and morning of July 5. They fell below their major flood stage levels in mid July.
Rock Island rose above its major flood stage level of 18 feet on June 30 around 1030 pm CDT. It crested around 20.94 feet around 6 pm CDT July 4. It fell below the major flood stage level during the morning of July 11.
Illinois City rose above its major flood stage level of 18 feet on June 30 around 1020 pm CDT. It crested around 22.29 feet around 6 am CDT July 5. It fell below the major flood stage level around 830 am CDT July 12.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, June 26 to 27, 2014$210,000 · 1 in hail · 48 events
- Flash Flooding in New Hampshire, June 26, 2014$350,000 · 2 events
- Tornado and Flash Flooding in Louisiana, June 26 to 27, 2014$213,000 · EF0 · 5 events
- Hail and Damaging Winds in Florida, June 26, 2014$30,000 · 1 in hail · 3 events
- Tornado in Texas, June 26, 20141 injured · EF0 · 2 events
- Flash Flood and Hail in Iowa, June 26, 20141 in hail · 8 events
- Heavy Rain in Washington, June 26, 2014$13,000 · 1 event
- Hail and Damaging Winds in Wyoming, June 26, 201458 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 26, 2014$11,000 · 1.5 in hail · 4 events
- Flash Flood and Hail in Montana, June 26 to 27, 20141.75 in hail · 5 events
- Hail in Wyoming, June 26, 20141 in hail · 5 events
- Hail and Damaging Winds in Nebraska, June 26, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525313, 525314, 525326.